Ohio, 2009Tornado in Ohio, July 31, 2009
July 31, 2009 · NWS CLE · 1 event in 1 county or zone
A cold front moved across northern Ohio early on July 31st. Thunderstorms developed in advance of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northern Ohio early on July 31st. Thunderstorms developed in advance of the front. One of the thunderstorms produced a weak tornado in Wayne County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 31, 6:44 AM EST, 1 minute earlier.
Area forecast discussion, Jul 31, 6:44 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
744 AM EDT FRI JUL 31 2009
.SYNOPSIS...
LOW PRESSURE OVER UPPER OHIO RIVER VALLEY WILL CONTINUE OFF TO THE
NORTHEAST TODAY THEN A RIDGE OF WEAK HIGH PRESSURE WILL MOVE ACROSS
OUR AREA LATE TODAY AND TONIGHT. A COLD FRONT SHOULD CROSS THE
REGION EARLY SUNDAY FOLLOWED BY HIGH PRESSURE SUNDAY NIGHT BEFORE
ANOTHER COLD FRONT MOVES THROUGH MONDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
LARGE SHIELD OF SHRA AND SOME TSRA ASSOCIATED WITH JET STREAM
FORCING OVER MAINLY THE SE HALF OF THE CWA WILL GRADUALLY SHIFT EAST
WITH MOST OF THE PRECIP OUT OF THE AREA BY MID TO LATE AFTERNOON. TO
ACCOUNT FOR A LINGERING CHANCE IN THE AFTERNOON WILL PULL CHANCE
BACK WEST INTO OUR EASTERN AREAS THIS AFTERNOON WHICH SHOULD BETTER
MESH WITH EASTERN BORDER CWAS. MORE BELOW NORMAL TEMPS IN THE EAST
TODAY TO FINISH OUT A WELL BELOW NORMAL MONTH.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
MODELS HAVE BEEN HINTING AT A FEW SHRA POSSIBLY SKIMMING THE SE PART
OF THE AREA TONIGHT AS A WEAK UPPER TROUGH PASSES THROUGH. FOR NOW
PLAN IS TO KEEP THINGS DRY DUE TO SURFACE RIDGING. COOL NIGHT IN
STORE WITH LOWS MOSTLY IN THE 50S AS SKIES SHOULD RANGE MOSTLY CLEAR
TO PARTLY CLOUDY MOST OF THE TIME.
PROGRESSIVE PATTERN WILL CONTINUE SAT NIGHT THROUGH MONDAY NIGHT
WITH A SERIES OF TROUGHS/COLD FRONTS PASSING THROUGH. THE FIRST
SHOULD MOVE ACROSS THE AREA LATE SAT NIGHT OR EARLY SUNDAY AND THE
SECOND LOOKS ON TRACK FOR MONDAY NIGHT. FOR BOTH EVENTS...MOISTURE
A LITTLE LIMITED ALONG WITH POOR DIURNAL TIMING. WILL STAY WITH
CHANCE POPS...MORE IN LINE WITH THE GFS.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
MODELS ARE SOMEWHAT MORE IN AGREEMENT WITH THE GENERAL PATTERN
DURING THE LONG TERM WITH A DEEPENING TROUGH ALOFT THE FIRST HALF OF
THE WEEK AND THEN A FLATTENING OUT OF THE FLOW LATER IN THE WEEK.
INDIVIDUAL DETAILS ARE STILL NOT CLEAR THOUGH.
ALL MODELS SHOW A FIRST COLD FRONT OR SURFACE TROUGH CROSSING THE
AREA OR APPROACHING THE AREA TUESDAY MORNING. ECMWF SEEMS SLOW IN
PUSHING THE FRONT SOUTH GIVEN THE DEEPENING TROUGH. 00Z GFS BECOMES
CONTAMINATED WITH CONVECTIVE FEEDBACK BY WEDNESDAY. WILL END THE
CHANCE OF SHOWERS TUESDAY EVENING AND BASE THE DRY FORECAST ON THE
SURFACE HIGH PRESSURE BUILDING SOUTHEAST ACROSS THE AREA ON
WEDNESDAY. CUT BACK A LITTLE ON THE MAX TEMP FORECAST FOR WEDNESDAY
DUE TO THE TROUGH ALOFT.
AS THE FLOW FLATTENS OUT LATER IN THE WEEK AND DIFFERENTIAL
ADVECTION INCREASES ACROSS THE PLAINS AND MIDWEST WE WILL LIKELY SEE
VARIOUS THUNDERSTORM COMPLEXES DEVELOP. NEARLY IMPOSSIBLE THIS FAR
IN ADVANCE TO GUESS WHERE AND WHEN WE MIGHT BE AFFECTED BUT WILL
HAVE A LOW POP CHANCE OF SHOWERS/STORMS BACK IN THE FORECAST FOR
THURSDAY WITH TEMPS NEAR NORMAL.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
CLEARING WILL PROCEED EAST. CONDITIONS WILL IMPROVE RAPIDLY IN
AREAS WHERE RAIN IS STILL OCCURRING. DO NOT THINK THERE WILL BE A
LOT OF CUMULUS DEVELOPING ALTHOUGH A VFR BROKEN DECK COULD DEVELOP
OVER EXTREME NE OH/NW PA. ALL TAF SITES SHOULD BE CLEAR BY LATE
AFTERNOON OR EARLY EVENING.
.OUTLOOK...LOCAL MVFR FOG EARLY SATURDAY MORNING. NON-VFR
SHOWERS/STORMS POSSIBLE SATURDAY NIGHT INTO SUNDAY AND AGAIN
MONDAY NIGHT.
&&
.MARINE...
TROUGH OF LOW PRESSURE WILL CROSS THE LAKE THIS MORNING WITH A WIND
SHIFT FROM SOUTH TO NORTHWEST BUT ALL INDICATIONS ARE THAT THE
GRADIENT WILL BE LIGHT ENOUGH AS TO NOT CAUSE ANY PROBLEMS WITH
WINDS/WAVES. NEXT FRONT IS DUE LATE SATURDAY NIGHT OR SUNDAY MORNING
AND WILL LIKELY BE SOMEWHAT STRONGER. WINDS AND WAVES COULD APPROACH
SMALL CRAFT CRITERIA ON SUNDAY AS THEY VEER TOWARD THE WEST BEHIND
THE COLD FRONT.
DEEPENING TROUGH ALOFT EARLY NEXT WEEK WILL PROVIDE FOR AT LEAST A
COUPLE OF WEAK COLD FRONTS OR SURFACE TROUGHS... EACH WITH A WIND
SHIFT FROM SOUTHWEST TO WEST NORTHWEST. WIND WILL PROBABLY BE ENOUGH
TO KEEP THE LAKE CHOPPY ESPECIALLY THE EAST HALF ALTHOUGH FORECAST
FOR NOW DOES NOT SOUND TOO THREATENING SINCE I AM NOT CONFIDENT ON
THE TIMING OF ANY PARTICULAR FRONT/TROUGH.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Jul 31, 4:18 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
518 AM EDT FRI JUL 31 2009
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-010930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
518 AM EDT FRI JUL 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Tornado, Wayne
- When
- July 31, 6:45 AM EST to 6:47 AM EST
- Where
- Wayne County, 0.87 mi NNE of Moreland to 1.04 mi NE of Moreland
- Rating
- EF1
- Path length
- 0.28 mi
- Path width
- 20 yd
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.730, -81.921
A tornado touched down in rural Wayne County about five miles south of downtown Wooster. The tornado was rated an EF1 and was on the ground for around a quarter mile. The damage path was less than 20 yards in width. The tornado touched down about a mile east of State Route 83 on the north side of East Messner Road and continued east for a couple hundred yards before lifting. A pole barn was damaged and portions of a fence knocked down by the tornado. Several trees were toppled along the damage path. Sheet metal from the barn was found as much as a mile and a half away.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 31, 20091 death · 1 injured · 1 event
- Rip Current in New York, July 31, 20091 death · 1 event
- Tornadoes and Hail in Kansas, July 31, 2009$1.0 million · EF0 · 24 events
- Tornadoes and Damaging Winds in Connecticut, July 31, 20092 injured · $155,000 · EF1 · 21 events
- Damaging Winds in New Jersey, July 31, 20092 injured · $545,000 · 74 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$555,000 · 1.75 in hail · 10 events
- Damaging Winds in Maryland, July 31, 20092 injured · $300,000 · 56 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Texas, July 31, 2009$439,000 · 56 kt wind · 5 events
- Damaging Winds in Massachusetts, July 31, 2009$170,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$140,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 31, 2009$195,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 31, 2009$115,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189232.